Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2012, 4:27 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2012, 4:27 PM CDT (21:27 UTC)
- Expired
- Mar 27, 2012, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
073
WUUS54 KMAF 272127
SVRMAF
TXC043-243-371-272230-
/O.NEW.KMAF.SV.W.0024.120327T2127Z-120327T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT TUE MAR 27 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 530 PM CDT
* AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BELDING...OR 15 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
BELDING...
FORT STOCKTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3124 10312 3087 10254 3025 10339 3053 10378
3076 10356
TIME...MOT...LOC 2127Z 226DEG 19KT 3077 10306
$$1 follow-up statement
480
WWUS54 KMAF 272158
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT TUE MAR 27 2012
TXC043-243-371-272230-
/O.CON.KMAF.SV.W.0024.000000T0000Z-120327T2230Z/
PECOS TX-BREWSTER TX-JEFF DAVIS TX-
458 PM CDT TUE MAR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER AND WESTERN
PECOS COUNTIES...
AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FORT STOCKTON...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT
STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3124 10312 3087 10254 3025 10339 3053 10378
3076 10356
TIME...MOT...LOC 2158Z 226DEG 19KT 3088 10292
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:16 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 27, 2:16 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT TUE MAR 27 2012 .DISCUSSION... ISOLD CONVECTION IS DEVELOPING IN DAVIS MTNS WHERE DWPNTS ARE IN T 40S/50S. CONTINUED DEVELOP IS EXPECTED THE NEXT FEW HRS ACROSS THE TRANS PECOS...ESPECIALLY THE LOWER TRANS PECOS. STEEP LR/S...HIGH CLOUDS BASES FAVORS HAIL AND GUSTY WINDS. HAVE OPTED TO LEAVE SCATTERED (30%) POPS THERE INTO THE EVENING. FCST THE NEXT FEW DAYS IS FOCUSED AROUND THE POTENTIAL FOR TSTMS. CONVECTIVE POTENTIAL DOES LOOK TO INCREASE WED/THUR. WATER VAPOR INDICATES AND BROAD MID LEVEL TROF 500NM SW OF PRESIDIO ATTM. WITH WEAK STEERING FLOW TROF WILL MOVE INVOF PRESIDIO BY MID WED AM. MEANWHILE SFC PRESSURE FALLS OF 8MB ACRS ERN NM THRU THE DAY WILL HOLD LOW LEVEL MSTR FARTHER W...M40S DWPNTS EVEN AS FAR W AS DAVIS MTNS AND WITH 7H-5H LR/S AROUND 8.5 C/KM...CAPES AROUND 1J/KG ARE REASONABLE. THIS ALONG WITH AFOREMENTIONED SHRTWV TROF SEEN ON WATER VAPOR WHICH IS EVIDENT ON NAM12/GFS ACRS TRANS PECOS FAVORS THE DEVELOPMENT OF TSRA WED PM... ALBEIT SOMEWHAT UNSEASONAL FOR DAVIS MTNS TO GET RAIN THIS EARLY IN THE SPRING. BULK SHEAR IS ON THE POOR SIDE BUT AGAIN LR/S AND WELL MIXED SUB CLOUD LAYER WILL FAVOR HAIL AND GUSTY WINDS. TSTMS ARE FAVORED TO DEVELOP NEWD FROM THE DAVIS MTNS/UPPER TRANS PECOS INTO THE EVENING...ESPECIALLY INTO FAR SE PARTS OF SE NM AND THE NW PB WHERE LOW LEVEL CONVERGENCE INCREASES. NAM12 IS CONSISTENT FROM PREVIOUS 24HR MODEL RUNS TO THIS MORNINGS RUN GENERATING QPF SE NM/NW PB. 7H WINDS ARE WEAKISH 10-15KTS AND 5H WINDS ARE EVEN WEAKER...SUGGESTING OUTFLOW DOMINATED STORMS POTENTIALLY AIDING IN ADDITIONAL TSRA DEVELOPMENT. MORE OF THE SAME THUR AS AFOREMENTIONED SHRTWV TROF IS ADVERTISED TO LINGER IN WEAK MID LEVEL FLOW AS ANOTHER SHRTWV TROF IS PROGGED TO COME OUT FROM NRN NM. FOR THE MOST PART WEAK MID LEVEL WINDS WILL MITIGATE AN EWD MOVEMENT OF LOW LEVEL MSTR. NAM12 DOES SHOW FORMIDABLE CINH BUT CONVERGENCE AND SHRTWV TROF MAY OVERCOME THE CINH. TSRA ARE FAVORED TO DEVELOP IN LOWER TRANS PECOS DURING PEAK HEATING AND THEN LIKELY TO RE-FOCUS N-NE. WILL LEAVE LINGERING ISOLD POPS IN THE FAR E FRI BUT MOSTLY DRY AS NW FLOW IS IN SEEN IN A WAKE OF SHRTWV TROF. 85H THERMAL RIDGE MAY BE DIMINISHED SOME...BUT 85H TEMPS ABOVE 20C ARE LIKELY FRI PM. DRY NW MID LEVEL FLOW SAT WITH THERMAL RIDGE AMPLIFYING IN ERN NM. MODEL SOLNS HAVE COME INTO BETTER AGREEMENT FOR SUNDAY WITH GFS NOW SIMILAR TO ECMWF. IT HAS BECOME CLEAR THAT THE POTENTIAL FOR WINDY...VERY WINDY...EVEN STRONG WINDS HAS INCREASED. IT WILL BE HOT/DRY SUNDAY TOO...PROBABLY MORESO THAN THE MODELS INDICATE AS IS THE USUAL CASE WITH THESE HIGH WINDS DAYS. FOR WHAT ITS WORTH THE 06Z DGEX SHOWS THE WINDS TO SCREAM...95KTS AT 5H ERN NM/SP AND AT LEAST M20C 85H TEMPS. GFS/ECMWF ARE FARTHER N WITH SPEED MAX NE NM/PANHANDLE BUT WITH 30KTS AT 85H IT WILL STILL BE WINDY/VERY WINDY ACRS SE NM/PB. && .FIRE WEATHER... LOW AFTERNOON RH/S OF 5 TO 15 PERCENT ARE EXPECTED EACH AFTERNOON THROUGH THURSDAY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...GUADALUPE MOUNTAINS AND UPPER TRANS PECOS REGION OF WEST TEXAS BEHIND A DRYLINE. WITH RATHER WEAK FLOW ALOFT 20 FOOT WINDS SHOULD REMAIN WELL BELOW 20 MPH SUSTAINED THROUGH THE PERIOD. LIGHTNING POTENTIAL WILL BE ION THE INCREASE ACROSS THE TRANS PECOS...SE NM...PB THROUGH THRU THURSDAY. THE LOW RH/S WILL SPREAD EAST TO INCLUDE MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FRIDAY AND SATURDAY AS THE DRYLINE MOVES FURTHER EAST BEHIND AN UPPER LEVEL TROUGH. THIS FLOW ALOFT WILL ALSO NOT BE VERY STRONG AND SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER ARE NOT ANTICIPATED AT THIS TIME. BY SUNDAY AND NEXT MONDAY A STRONG UPPER LEVEL AND SURFACE STORM SYSTEM IS FORECAST TO DEVELOP TO THE NORTHWEST OF THE FORECAST AREA. FIRE WEATHER CONCERNS APPEAR TO INCREASE DRAMATICALLY AS WINDS INCREASE SIGNIFICANTLY WITH DRY AIR EXPECTED TO REMAIN IN PLACE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 84 60 81 / 10 20 20 20 CARLSBAD NM 52 87 55 87 / 10 20 20 10 DRYDEN TX 64 81 64 80 / 30 30 30 30 FORT STOCKTON TX 62 87 61 85 / 20 30 30 20 GUADALUPE PASS TX 57 80 57 80 / 10 10 10 10 HOBBS NM 55 84 55 81 / 10 20 20 20 MARFA TX 47 79 48 79 / 20 50 50 20 MIDLAND INTL AIRPORT TX 60 84 59 80 / 10 20 20 20 ODESSA TX 61 83 60 80 / 10 20 20 20 WINK TX 61 88 59 88 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Mar 27, 2:04 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT TUE MAR 27 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 204 PM CDT TUE MAR 27 2012 /104 PM MDT TUE MAR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS EVENING EAST OF A DRYLINE EXTENDING FROM TATUM...HOBBS...MARFA...TO CANDELARIA. THE BEST CHANCE WILL BE ACROSS THE STOCKTON PLATEAU... BIG BEND...AND LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY ALONG A DRYLINE FROM THE TEXAS...NEW MEXICO BORDER SOUTH INTO THE BIG BEND REGION. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 27, 3:16 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT TUE MAR 27 2012 TXZ058-074-075-272045- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 316 PM CDT TUE MAR 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 345 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF HOVEY AT 315 PM CDT...MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Mar 26, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| Mar 26, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Mar 26, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Mar 27, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 61 min |
| Mar 27, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| Mar 27, 4:03 PM CDT | Tornado Warning | MAF | Pecos | 27 min |
| Mar 27, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Presidio, Reeves | 3 hr |
| Mar 27, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Mar 27, 6:28 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Presidio, Terrell | 3 hr |
| Mar 27, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.